Maryland, 2024

Flash Flooding in Maryland, August 6, 2024

August 6, 2024 · NWS LWX · 2 events in 1 county or zone

Tropical moisture well ahead of Debby caused scattered thunderstorms to produce heavy rainfall. This led to isolated instances of flash flooding in Baltimore County Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Tropical moisture well ahead of Debby caused scattered thunderstorms to produce heavy rainfall. This led to isolated instances of flash flooding in Baltimore County Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 6, 9:41 AM EST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 9:41 AM EST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Tue Aug 6 2024

.SYNOPSIS...
A cold front will drape further south into the area today before
crossing the area early on Wednesday. Tropical Storm Debby is
forecast to move inland over South Carolina on Thursday and
track slowly northeastward across eastern North Carolina and
Virginia later this week. As tropical moisture increases, expect
an uptick in showers and thunderstorms each day along with the
threat of heavy rainfall through at least Friday into Saturday.
Conditions improve behind the remnants of Debby late in the
weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-morning update: Current radar imagery shows thunderstorms
developing across northwest PA/northeast Ohio ahead of a weak,
potentially convectively generated disturbance/along a quasi-
stationary surface boundary. Additional showers and storms are
also ongoing across lower Michigan near the same surface
boundary, ahead of a more prominent shortwave evident on water
vapor imagery. Locally, skies remain mostly sunny, with just a
few high clouds across the southern half of the forecast area.
The aforementioned surface boundary is expected to very slowly
drift southward across the northern half of PA through the day.
In the absence of any well defined surface features locally,
attention will turn to the developing thunderstorms to our
northwest across PA, and further northwest across MI.
Uncertainty remains regarding how far south outflow will drive
these thunderstorms later this afternoon into this evening, but
they could potentially make it into the northern half of the
area (northern MD would have the greatest chance). If either of
these complexes of storms make it into the area later this
afternoon or evening, they could present a threat for damaging
winds and localized instances of flooding. We'll continue to
monitor observational trends and update the forecast
accordingly. Previous discussion follows...

Mostly clear skies are expected this morning before more clouds
move in later this afternoon and evening. Afternoon highs are
expected to be in the low to mid 90s for a large portion of the
lower elevations, with mid to upper 80s expected for the
mountains.

A frontal boundary is expected to drop further south through
southern PA and bring scattered to numerous showers and
thunderstorms across the Mason-Dixon and across towards NE MD
late tonight and into the overnight hours. Could see a few
strong to severe thunderstorms with damaging winds but the main
hazard for portions of NE MD especially will be the potential
for flash flooding. Overall, the latest guidance suggests that
the max QPF and flood potential may be over SE PA and into
portions of NJ. Nonetheless, there still remains an opportunity
for the max precipitation shield late tonight to be draped more
into the NE MD area. A Flood Watch is possible in the
aforementioned area across NE MD, Precipitation chances
decrease overnight with lows dropping down into the mid to upper
60s along and west of the Blue Ridge with low 70s further east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The aforementioned cold front will continue to fade further
south early Wednesday. Expect showers and thunderstorm chances
to increase ahead and just along the frontal passage with brief
reprieve shortly behind it. Afternoon highs will range from the
mid 70s in the Alleghenies and along the Mason-Dixon to low to
mid 80s further south across central VA and southern MD.

Increasing onshore flow will bring showers and thunderstorm
threats later in the day on Wednesday. Areas along and east of
the Blue Ridge Mountains will have the best chances for these
storms and increasing QPF. Chances continue through the
overnight hours and into Thursday with Tropical Storm Debby
approaching.

By Thursday, Tropical Storm Debby is expected to be centered
across portions of SC. A great deal of uncertainty remains with
Debby and the overall track of the system. This will greatly
dictate the severity of impacts locally as well as the
geographic locations affected from the storm. Most guidance
keeps the stronger showers and storms south of the area
Thursday, with the heaviest axis expected by Friday. Afternoon
highs will top out in the 70s to low 80s for most areas.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The latest NHC guidance shows the remnants of Debby will begin
lifting northeast on Friday ahead of a trough over the Great Lakes.
The primary threat with this system will come from heavy rainfall.
However, there is still considerable spread in rainfall amounts and
location of heaviest rainfall that will ultimately depend on the
track of the system and how it interacts with the approaching trough
and a stalled front draped across the Mid Atlantic. Some uncertainty
in timing exists as well, but current consensus points to improving
conditions on Saturday. The latest information on Debby and the
associated impacts can be found at hurricanes.gov.

After the system departs, cyclonic flow will be in place into Monday
as a closed upper low slowly moves toward the St. Lawrence Valley.
At this time, dry conditions are most likely. Temperatures will be
near or slightly below normal with more comfortable dew points in
the 50s.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR conditions are expected through early this evening with an
isolated thunderstorm possible for the late afternoon into the
evening hours. Winds are expected to turn more from the ENE to
E. Sub-VFR conditions will build in by Thursday into Friday with
lower ceilings as Tropical Debby approaches.

The remnants of Debby will continue to affect the area Friday with
low ceilings and periods of heavy rain and embedded thunderstorms.
There is still some uncertainty in timing, but conditions should
gradually improve by Saturday.

&&

.MARINE...
SCA conditions will persist through much of the week,
particularly over the Chesapeake Bay and from Drum Point to
Smith Point.

The remnants of Debby will continue to affect the area Friday with
elevated winds and periods of heavy rain and embedded thunderstorms.
Small Craft Advisories are likely. Some gusts to gale force are
possible, especially on the waters surrounding southern Maryland.
The latest forecast indicates the system will move away Saturday,
but SCAs will remain probable. The latest track information and wind
probabilities can be found on hurricanes.gov.

&&

.HYDROLOGY...
Increased moisture with a tropical connection is expected
beginning as early as today. A slowly southward sagging front
will drop into the Mid-Atlantic by tonight as TS Debby slowly
approaches from the south. Subsidence to the north of Debby
could squash showers and thunderstorms at times initially, but
once that subsidence subsides lift and moisture could combine to
result in multiple rounds of heavy showers and thunderstorms.
The exact outcome (i.e. rainfall amounts and impacts) is highly
uncertain, and will depend on the exact positioning of the
stalling front and track of TC Debby. Stay tuned for later
updates in the coming days with regards to any potential heavy
rain/flooding threat later this week.

&&

.TIDES/COASTAL FLOODING...
Onshore flow is expected to increase mid to late week as high
pressure builds to the north and Debby approaches from the south.
This prolonged period of onshore flow will result in rising water
levels. The extent of rises remains uncertain, and will depend on
the exact strength and duration of onshore flow. The range of
possible outcomes is rather large this far out, ranging from no
flooding to locally moderate flooding. The peak in water levels is
currently forecast to occur Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 5 AM EDT Wednesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 5 AM EDT Wednesday for ANZ530>543.

&&

SYNOPSIS...ADM
NEAR TERM...KJP/ADM
SHORT TERM...ADM
LONG TERM...ADS
AVIATION...ADS/ADM
MARINE...ADS/ADM
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Aug 6, 2:31 PM EST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
331 PM EDT Tue Aug 6 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-071945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
331 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, mainly along and north of US Route 50. The primary
threat with these storms is damaging wind gusts.

A Flood Watch is in effect across northeastern Maryland for the
threat of flash flooding due to heavy rainfall until 4 AM
Wednesday morning.

Flash flooding is also possible down into the Washington, D.C.
metro area, though confidence is not as high.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday night through Saturday
morning. Potential impacts include flooding due to heavy
rainfall, tornadoes, gusty winds, tidal flooding, and Gale force
winds over the waters. For the latest information on the track and
potential impacts from Debby, please consult forecasts from the
National Hurricane Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Friday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-071945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
331 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, mainly along and north of US Route 50. The primary
threat with these storms is damaging wind gusts.

Training thunderstorms may result in scattered instances of flash
flooding this evening through the night, particularly across
central Maryland. Flash flooding is also possible into portions of
northern Virginia, though confidence is not as high.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday night through Saturday
morning. Potential impacts include flooding due to heavy
rainfall, tornadoes, gusty winds, tidal flooding, and Gale force
winds over the waters. For the latest information on the track and
potential impacts from Debby, please consult forecasts from the
National Hurricane Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Friday.

MDZ001-501-502-VAZ503-504-WVZ501>506-071945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
331 PM EDT Tue Aug 6 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated severe thunderstorms are possible this afternoon and
evening, mainly from Grant County northward. The primary threat
with these storms is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Tropical Cyclone Debby will approach the region later this week,
potentially bringing impacts Thursday night through Saturday
morning. Potential impacts include flooding due to heavy
rainfall, tornadoes, gusty winds, tidal flooding, and Gale force
winds over the waters. For the latest information on the track and
potential impacts from Debby, please consult forecasts from the
National Hurricane Center at hurricanes.gov.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Friday.

CJL

In the hours before

Local storm report, Aug 6, 2:13 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
313 PM EDT Tue Aug 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Tstm Wnd Dmg     1 S Perry Hall          39.40N  76.48W
08/06/2024                   Baltimore          MD   Trained Spotter

            Tree down at the 8000 block of Babikow Rd

&&

Event Number LWX2403793

LFR

The radar

The Sterling radar (KLWX), 97 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
August 6, 2:39 PM EST to 3:15 PM EST
Where
Baltimore County, 0.77 mi NNE of Linhigh to 0.68 mi NNE of Linhigh
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.381, -76.496

White Marsh Boulevard was closed due to high water flowing across the road.

Flash Flood, Baltimore

When
August 6, 3:06 PM EST
Where
Baltimore County, 1.27 mi WSW of White Marsh to 1.17 mi WSW of White Marsh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.370, -76.450

The stream gauge along White Marsh Run rose above flood stage of 11 feet at 15:06. The water crested at 11.36 feet before falling below flood stage at 15:37. At 11 feet, water begins to cover the parking lots near the stream.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2024Every state in 2024This day in weather historyWarnings in Maryland, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198490, 1198494.